Alert archive / California / Freeze Warnings in 2018
Freeze Warning 16, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Dec 2, 2018, 11:42 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Dec 3, 2018, 12:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2018, 11:42 AM PST (19:42 UTC)
- In effect from
- Dec 3, 2018, 12:00 AM PST
- Expired
- Dec 3, 2018, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154 WWUS76 KEKA 021942 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1142 AM PST Sun Dec 2 2018 CAZ102-103-109-112-030845- /O.UPG.KEKA.FZ.A.0004.181203T0800Z-181203T1700Z/ /O.NEW.KEKA.FZ.W.0016.181203T0800Z-181203T1700Z/ Del Norte Interior-Northern Humboldt Coast-Mendocino Coast- Southwestern Mendocino Interior- 1142 AM PST Sun Dec 2 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST MONDAY... The National Weather Service in Eureka has issued a Freeze Warning...which is in effect from midnight tonight to 9 AM PST Monday. The Freeze Watch is no longer in effect. * LOW TEMPERATURES...upper 20s to lower 30s. * LOCATIONS INCLUDE...Gasquet...Arcata...Eureka...Fortuna... ...Fort Bragg...Point Arena...Boonville...Comptche. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ101-030845- /O.UPG.KEKA.FZ.A.0004.181203T0800Z-181203T1700Z/ /O.NEW.KEKA.FR.Y.0037.181203T0800Z-181203T1700Z/ Coastal Del Norte- 1142 AM PST Sun Dec 2 2018 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST MONDAY... The National Weather Service in Eureka has issued a Frost Advisory...which is in effect from midnight tonight to 9 AM PST Monday. The Freeze Watch is no longer in effect. * LOW TEMPERATURES...mid 30s. * LOCATIONS INCLUDE...Crescent City. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. && $$
2 follow-up statements
015 WWUS76 KEKA 030559 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 959 PM PST Sun Dec 2 2018 CAZ101-031700- /O.UPG.KEKA.FR.Y.0037.181203T0800Z-181203T1700Z/ /O.EXA.KEKA.FZ.W.0016.181203T0800Z-181203T1700Z/ Coastal Del Norte- 959 PM PST Sun Dec 2 2018 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PST MONDAY... The National Weather Service in Eureka has issued a Freeze Warning...which is in effect until 9 AM PST Monday. The Frost Advisory is no longer in effect. * LOW TEMPERATURES...lower 30s. * LOCATIONS INCLUDE...Crescent City. * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ CAZ102-103-109-112-031700- /O.CON.KEKA.FZ.W.0016.181203T0800Z-181203T1700Z/ Del Norte Interior-Northern Humboldt Coast-Mendocino Coast- Southwestern Mendocino Interior- 959 PM PST Sun Dec 2 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST MONDAY... * LOW TEMPERATURES...upper 20s to lower 30s. * LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Gasquet... Boonville...Comptche.... * FOR A DETAILED VIEW OF THE HAZARD AREA...visit http://www.wrh.noaa.gov/map $$
296 WWUS76 KEKA 031713 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 913 AM PST Mon Dec 3 2018 CAZ101>103-109-112-031815- /O.EXP.KEKA.FZ.W.0016.000000T0000Z-181203T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Mendocino Coast-Southwestern Mendocino Interior- 913 AM PST Mon Dec 3 2018 ...FREEZE WARNING HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Dec 2, 5:24 AM PST, 6 hours 18 minutes earlier.
Area forecast discussion, Dec 2, 5:24 AM PST, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
524 AM PST Sun Dec 2 2018
.SYNOPSIS...Cool and dry conditions can be expected Sunday and
Monday, with episodes of light rain, mountain snow, and gusty
southeast winds expected Monday night through Wednesday morning.
Dry conditions are expected Thursday and Friday, with more rain
possible late in the week and early next week.
&&
.DISCUSSION...Shower activity has finally diminished throughout
the region as a shortwave ridge of high pressure and drier air
aloft approaches from the west. Clearing higher level clouds and
residual moisture in area valleys have allowed for the rapid
formation of valley clouds and fog in low lying areas. This fog
will likely take some time to burn off this morning, and may
linger into the early afternoon in some of the more stubborn
valleys across the interior. This may slow the afternoon warming a
bit, but regardless of this, temperatures today are expected to
be quite chilly, and likely won't eclipse 50 even in the warmest
valleys and maybe not even in many coastal areas.
Low temperatures Sunday night and Monday morning are likely to be
even cooler by a slight margin, and this may be just enough to
result in an overnight freeze across many near-coastal valleys,
and will almost certainly result in widespread frost formation. A
Freeze Watch has been issues for all coastal zones as a result,
in addition to interior Del Norte county, which has yet to
experience a widespread freeze in the lower elevations. In
addition, interior valleys will likely see at least patchy fog
development, and perhaps some freezing fog in the coldest areas.
By Monday, the influence of a slowly approaching cutoff low
pressure system will begin to be felt throughout the region, as
southeasterly winds gradually increase along ridges and in coastal
areas and high level cloud cover gradually increases. However,
most of the day will remain dry and cool, albeit perhaps a few
degrees warmer than Sunday. By Monday evening, easterly winds
will be downright gusty in a few areas, and in particular along
exposed ridges and near the coast.
While the finer details remain highly uncertain, the first
opportunity for precipitation will likely occur sometime very late
Monday through Tuesday morning as a weak elevated warm front
moves through the region. While not much precipitation is expected
during this first wave, easterly low level winds may help to lock
in colder low level air across eastern areas as the warm front
moves over top of it, and the combination of this plus evaporative
cooling from falling precipitation will likely keep snow levels
low east of South Fork Ridge. This is a long-winded way of saying
that some light snow accumulations will be possible at pass
levels Monday night and Tuesday morning, particularly along
Highway 36 east of South Fork Summit. Despite all of this though,
total accumulations would likely not exceed 2 or 3 inches. Light
rain can be expected elsewhere, with very little in valley bottoms
and near the coast due to the downsloping southeast winds.
During the day Tuesday, the large parent low will continue to move
toward the coast, the center of which will take aim on the central
California coast well south of the Bay area. However, it appears
that an embedded shortwave will pivot around the low toward the
northeast portion of the state, and after what will likely be a
brief break in the light rain during the day, another round of
light rain and mountain snow will impact much of the region
Tuesday through early Wednesday. This second round of
precipitation will likely be a bit heavier, but still light
overall. Meanwhile, gradually warming temperatures will likely
bring snow levels slightly higher, although some of the higher
passes of Highway 36 will remain vulnerable to light snow
accumulations Tuesday night as well.
Precipitation will gradually taper off Wednesday as the parent low
slides to the southeast. Overall, only light precipitation amounts
can be expected area-wide, with the lowest totals across Del Norte
county and the highest across the Trinity Alps and Yolla Bolly
mountains.
Thursday and Friday look to be dry days as a transient shortwave
ridge moves through the region. However, these two days will mark
a gradual transition into a southwesterly flow pattern as a
longwave ridge builds across the intermountain west. On Saturday,
a shortwave trough and cold front will likely move through the
region, but will be weakening as it approaches the coast and
interacts with the aforementioned building Western U.S. ridge.
Still, at least some light rain will be possible as it moves
through. Later in the weekend and early next week, better chances
for rain will arrive with a larger, slower moving trough and cold
front. /BRC
&&
.AVIATION...Dry conditions have arrived across most of
northwestern California this morning, with mostly VFR to MVFR
conditions expected throughout the day today at all terminals. The
main concern for the rest of this morning and tonight will be the
formation of fog across the interior and possibly along the
coast. The Night Fog product already shows fog covering much of
the interior. This inland fog should dissipate by late morning and
probably return again tonight. Conditions may temporarily drop to
IFR should any fog move over the terminals, but vicinity fog is
likely.
&&
.MARINE...Seas will gradually come down during the day today,
with the Small Craft Advisories across all coastal zones set to
expire at 9 AM this morning. Seas are expected to drop below 7 to
8 feet late tonight, though the calm conditions will not last
long. Another system is forecast to approach the California coast
on Tuesday. As a result, winds will become southeasterly early on
Monday and are expected to increase throughout the day. Gale force
conditions are forecast to develop over the southern outer waters
Monday afternoon as the system nears the area. Given the
increasing winds and likely gale force conditions , decided to go
with a Gale Watch beginning Monday afternoon. Additionally, Small
Craft Advisories will likely be needed for other coastal zones
Monday afternoon and into early Tuesday. Otherwise, a long period
northwesterly swell will move through the waters late on Wednesday
and into Thursday and bring a high risk for sneaker waves to the
North Coast.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Watch from late tonight through Monday morning for
CAZ101>103-109-112.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 AM PST this morning for PZZ450-455-
470-475.
Gale Watch from Monday afternoon through Tuesday morning for
PZZ475.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Dec 2, 5:26 AM PST, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 526 AM PST Sun Dec 2 2018 CAZ102-112-031330- Del Norte Interior-Southwestern Mendocino Interior- 526 AM PST Sun Dec 2 2018 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Cold overnight temperatures may drop slightly below freezing in some areas overnight tonight and tomorrow morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderately gusty southeasterly winds are expected to develop along exposed ridges Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105-106-110-113-031330- Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Southeastern Mendocino Interior- 526 AM PST Sun Dec 2 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderately gusty southeasterly winds are expected to develop along exposed ridges Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-108-111-031330- Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- 526 AM PST Sun Dec 2 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Light snow accumulations will be possible at pass levels Monday night and Tuesday morning...particularly along Highway 36. Moderately gusty southeasterly winds are expected to develop along exposed ridges Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-109-031330- Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast- 526 AM PST Sun Dec 2 2018 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. Cold overnight temperatures may drop slightly below freezing in some areas overnight tonight and tomorrow morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A Freeze Watch is currently in effect. Moderately gusty southeasterly winds are expected late Monday through late Tuesday...particularly south of Cape Mendocino. A long period westerly swell will result in a high likelihood of sneaker wave activity along area beaches Wednesday evening through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-031330- Southwestern Humboldt- 526 AM PST Sun Dec 2 2018 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Moderately gusty southeasterly winds are expected late Monday through late Tuesday...particularly south of Cape Mendocino. A long period westerly swell will result in a high likelihood of sneaker wave activity along area beaches Wednesday evening through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 3:05 AM PST | Gale Watch | EKA | 12 hr | |
| Dec 2, 4:30 AM PST | Freeze Watch | EKA | Del Norte, Humboldt, Mendocino | 7 hr |
| Dec 2, 11:42 AM PST | Frost Advisory | EKA | Del Norte | 10 hr |
| Dec 2, 2:54 PM PST | Gale Warning | EKA | 54 hr | |
| Dec 2, 2:54 PM PST | Small Craft Advisory | EKA | 33 hr |
Nearby
Freeze Warnings in California, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.